Minnesota, 2023Ice Storm and Winter Weather in Minnesota, January 2 to 3, 2023
January 2 to 3, 2023 · NWS ARX · 3 events in 3 counties and zones
A slow moving system brought some freezing rain to portions of southeast Minnesota from January 2nd into the 3rd. Ice accumulations around a quarter of an inch were reported in Byron (Olmsted County), Rochester (Olmsted County) and near Wilson (Winona County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving system brought some freezing rain to portions of southeast Minnesota from January 2nd into the 3rd. Ice accumulations around a quarter of an inch were reported in Byron (Olmsted County), Rochester (Olmsted County) and near Wilson (Winona County). The ice quickly melted on the 3rd as temperatures rose above freezing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 2, 5:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 2, 5:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
521 PM CST Mon Jan 2 2023
.DISCUSSION...(This evening through Monday)
Issued at 330 PM CST Mon Jan 2 2023
- A complex Midwest winter storm continues to bring a variety of wintry
weather to the region and is now expected to linger through
mid-week.
- Ice Storm Warning converted to a Winter Weather Advisory due to
lower precipitation/freezing rain amounts.
- Winter weather advisories expanded for the overnight hours
until temperatures warm up.
- Prolonged period of snow Tuesday night into Thursday possible as
the storm system remains in the region.
Overview Tonight through Tuesday:
Water vapor satellite imagery/heights/lightning at mid-day showed a
closed low over the Four Corners region with deep mid and upper
level moisture ahead of the trough from Texas northward into the
Plains. Another Canadian trough was located through Manitoba into
the western High Plains. Lightning was noted earlier over parts of
New Mexico to the southeast of the 500mb low and is now widespread
from east TX into Arkansas and also from central OK into central
KS. The latest subjective surface map showed surface low pressure
organizing over northeast NM and the TX Panhandle. 50s dewpoints
were near the warm front across north central MO. Locally,
surface high pressure is over the region with a cool drier
northeast flow. Surface temperatures were above freezing in
northeast Iowa into southwest WI, but still below freezing farther
north. On the 12Z upper air maps, 100m height falls were noted
with the low over the Four Corners region. WSR-88D radar imagery
shows precipitation ongoing from central Kansas through Nebraska
and into South Dakota with snow fanning out from South Dakota
into southern MN. The 850mb 0 deg isotherm extended from northwest
Kansas through central Nebraska into eastern SD/southern MN and
central WI. The 3 to 5 deg C isotherm was over the southern part
of the local forecast area.
The models are in good agreement with the 500mb low tracking from
southeast Colorado this evening toward central Nebraska with the
surface low near southeast Nebraska or northwest Kansas. During
this time, broad 700mb warm advection is occurring across the
Plains/Mid-Mississippi Valley and toward the Ohio Valley. A second
area of more confined area of strong warm air advection is closer to
the low over SD/Neb. The 850mb warm air advection is similar and
displaced farther east. Moisture transport across eastern Oklahoma
and Arkansas strengthens northward through 06Z, then veers to the
northeast. A gradient in 850mb temperatures occurs with initial 0
to -2 deg C air with the precipitation onset with the snow band to
the north and a second band of precipitation becoming widespread
with warm temperatures increasing from the south with the heavier
precipitation tracking across the southern part of the forecast
area. There are still some big differences in the precipitation
across the area for the location area and where/how much freezing
rain. The higher precipitation amounts have trended higher to the
northwest of our local area north and farther south of the
forecast area.
Anomalously High Precipitable Water Values (PWAT):
We continue to see a very wet airmass moving into the region.
PWAT values have been pulled westward initially through 00Z with
.5 to 1" across the forecast area, however these higher values
quicker shift east by 12Z and with the dry slot by 18Z...lower to
.5" across much of Iowa. The 02.00Z EC Extreme Forecast Index
(EFI) still at 89% of the ensembles showing a higher QPF event and
the shift of tails has increased to a broad area of 2 from
southwest MN into northwest IA/southeast SD and much of northern
Nebraska with a pocket of 5 for and extreme event.
Freezing Rain Risk:
Utilizing the latest HREF and most recent short term models
precipitation amounts and freezing rain amounts have decrease. A
light wintry mix is expected to spread northeast across parts of
southeast MN into central WI and another band of freezing rain
across northeast Iowa. The wintry mix/freezing rain continues
overnight with the mix changing to rain as warm air pushes north
into parts of northeast Iowa and southern WI. The wintry mix
continues for parts of southeast MN/WI as the rain continues to
spread northeast. We currently have ice accumulations of a tenth
to two tenths for parts of southeast MN and northeast IA with
lighter amounts elsewhere. The dry slot begins to mover in late
Tuesday morning across the forecast area with precipitation rates
decreasing from the southwest with drying making it toward I90/I94
by mid afternoon. With these changes in precipitation and
freezing rain amounts converted the ice storm warning to winter
weather advisory and added a few counties farther south to account
for the potential glazing of cold surfaces overnight.
Snow:
Some of the precipitation will start out as snow or mix of snow,
until the warmer air arrives. We will need to keep track in the
short term trends where this band is setting up and lifting north.
The current HREF guidance has snow becoming more prevalent across
Taylor County later tonight with a wintry mix and also possibly
across parts of southeast MN. The warmer air limits snow amounts
for Tuesday. As the closed low moves into MN/IA Tuesday night,
we'll see the cold air arrive and wrap into the system. The mix
will switch to snow with additional snow accumulations Tuesday
night through Thursday.
We currently have some high probabilities of 2+" of snow for
Wednesday into Thursday morning.
Temperatures and track will continue to be key factors in where
the rain/freezing rain/sleet and snow occur, so continue to
monitor for updates and changes.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM CST Mon Jan 2 2023
With the next winter storm advancing toward the area, conditions
are expected to quickly go down to IFR for both sites this
evening and then remain IFR through Tuesday. A wintry mix of snow
and some sleet will initially move in late this evening. This mix
will transition over to a freezing rain/snow mix or all freezing
rain for KRST overnight and for much of Tuesday morning before
temperatures are expected to warm for a switch to all rain for the
afternoon. For KLSE, very little freezing rain is expected with
the snow/sleet mix overnight before changing to all rain near
sunrise.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for WIZ017-029-032>034.
Winter Weather Advisory from 9 PM this evening to noon CST
Tuesday for WIZ041>044-053>055.
MN...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for MNZ079-086>088-094-095.
Winter Weather Advisory from 9 PM this evening to noon CST
Tuesday for MNZ096.
IA...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for IAZ008-009-018-019.
Winter Weather Advisory from 9 PM this evening to noon CST
Tuesday for IAZ010-011.
&&
DISCUSSION...Zapotocny
AVIATION...04Hazardous weather outlook, Jan 2, 2:36 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
236 PM CST Mon Jan 2 2023
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
040045-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
236 PM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Wintry mix tonight with icing and light snow accumulations
expected.
A winter weather advisory is in effect tonight into Tuesday. See
this product on weather.gov for details. Travel impacts are
expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winter Weather Advisory continues Tuesday. Additional icing with
minor accumulations expected. Travel impacts are expected.
Periods of light snow possible Tuesday night through Wednesday
night. Snow accumulations are anticipated.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-040045-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
236 PM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Wintry mix tonight with light icing and some minor snow
accumulations possible. Later tonight into Tuesday morning,
temperatures will be on the rise, thus this should help mitigate
impacts.
A winter weather advisory is in effect tonight into Tuesday for
parts of the area. See this product on weather.gov for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Warming temperatures and precipitation changing to rain or
drizzle should help mitigate impacts.
Periods of light snow possible Tuesday night through Wednesday
night. Snow accumulations are anticipated.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
Ice Storm, Olmsted
- When
- January 2, 7:00 PM CST to January 3, 12:15 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Volunteer observers reported around a quarter inch of ice accumulation across Olmsted County from freezing rain. After the freezing rain, city of Rochester officials closed a street and sidewalks in downtown for safety reason due to falling ice from buildings.
Ice Storm, Winona
- When
- January 2, 7:00 PM CST to January 3, 10:45 AM CST
- Where
- Winona forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Trained spotters reported around a quarter inch of ice accumulation across portions of Winona County from freezing rain.
Winter Weather, Wabasha
- When
- January 2, 8:30 PM CST to January 3, 11:30 AM CST
- Where
- Wabasha forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Light freezing rain moved across Wabasha County during the evening of January 2nd into the morning of the 3rd. As a result of the ice accumulation, some power outages occurred that impacted over 800 customers across the county.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075365, 1075366, 1078748.